Advice Please

I am currently attending a First Aid at Work Course. If I am called to a patient who is choking then I should do everything in my power to clear the obstruction, even if I injure the patient (EG break a rib). If I have a patient with an asthma attach who does not have their blue inhaler with them and they are getting worse and an ambulance is delayed and another person has a blue inhaler I am not allowed to use that inhaler on my patient. I believe that I would not do my patient any long term damage by giving them this inhaler to use and could save their life. Can anyone confirm that this is the case. I am more than happy, were I ever in this situation, to make the decision to use the inhaler, but some knowledge regarding inhalers would be helpful. Are the doses the same etc. Could I do long term damage by using someone elses inhaler. I would not hesitate to use another person's epi-pen to treat anaphalactic shock as I know that adrenaline would not kill. Your help would be much appreciated.

5 Replies

oldestnewest
  • Hello,

    As you are doing a First Aid at Work course your instructor should have told you than in no uncertain terms that you do not give anyone else another person's medication, even if they say they use the same drug! You must emphasise to the ambulance service when you make that call that you have an asthmatic with no inhaler or a person with anaphylaxis with no epipen.

    So NO to inhalers, they do have side effects, you wait for the ambulance.

    There are different types of inhalers, with different drugs in, doses, different excipients / additives etc.

    And NO to Epipens, Adrenaline can have side effects too and may even kill someone with an underlying heart condition. Adrenaline is a powerful drug!!! There are different doses, different types of Adrenaline auto injector and you need to know how to use them, when, to protect the patient and your self. People have stuck them in their thumbs by mistake.

    With FAW you cannot physically administer a patients own epipen, you can assist them.

    If you want to be trained to administer an epipen or an anapen, you need to do the 3 hr course. (St John Ambulance training)

    Who are you doing your FAW with? Please clarify this with your trainer.

    Kate

    Experienced Asthmatic and Member of St John Ambulance, FAW trained etc etc .

  • just wondering, im by no means saying your wrong, but at school when i had an asthma thing and someone else who i know did a little while after me and she'd forgotten her inhaler they asked if she could use mine, tbh i was tired and feeling like death and they really just took it out of my hand when i half heartedly agreed, i had thought that sharing meds (even though she said she was sure it was the same drug and dose) was risky but just assumed school staff would know? i thought the latest thing said they could deal with you having taken the wrong meds but not you being completely unable to breathe! is that wrong then?

  • Re: school knowing what to do. I should think if they basically took your inhaler for someone else when you were still poorly, this shows they did not. Have you read the Parents & carers posts recently?

    Never under any circumstances would I share my meds. My daughter is on Seretide and also on salbutamol but whether on the same dosage as mine, I couldn't say and wouldn't risk it. It would be dial 999 and reassuring words from me till they came.

    PS Considering the inhaler goes in one's mouth, there's the hygiene question too.

  • Doctors have told me over the phone to give my older daughter the inhaler I use with my younger daughter while waiting for an appointment. Younger daughter needs daily inhalers and the older one only needs them once or twice a year, so the doctor actually told me to self-med with the reliever from the youngest, and provided she only needed the reliever for mild symptoms which stopped after a couple of weeks then this was the agreed action plan.

    That said the doctor knows what dose the youngest is on and what dose he would prescribe for the older one so really it is rather different.

  • Don't wish to scare you, but as Kate Moss says - adrenaline can be risky and I experienced that first hand.

    Luckily I was in my local A&E when I had it, within 5 mins my heart rate went absolutely crazy and I had 5 members of staff stood around my bed looking after me.

    They were so concerned they transferred me by ambulance to a bigger hospital as they felt my condition had become too serious for them to manage.

    I'm 38, have no heart probs and prior to this episode of severe asthma/allergy had been exercising regularly.

    Hope I NEVER need it again!!!

You may also like...